Effect of neuroleptic drugs on striatal dopamine release and metabolism in the awake rat studied by intracerebral dialysis.
Zetterström T., Sharp T., Ungerstedt U.
This study investigated the effect of three neuroleptic drugs, (+/-)-sulpiride, haloperidol and cis-flupenthixol, on dopamine release and metabolism in the striatum of the awake rat. Endogenous extracellular dopamine and its metabolites 3,4-dihydroxyphenylacetic acid (DOPAC) and homovanillic acid (HVA), as well as the 5-hydroxytryptamine (5HT) metabolite 5-hydroxyindoleacetic acid (5HIAA), were determined in striatal perfusates in awake rats by using intracerebral dialysis together with high performance liquid chromatography with electrochemical detection. Sulpiride (10, 50 and 250 mg/kg), cis-flupenthixol (0.5 and 2 mg/kg) and haloperidol (2 mg/kg) all increased the levels of dopamine in striatal perfusates. However, the time course and magnitude of these effects differed markedly depending upon the neuroleptic used. Sulpiride (10, 50 and 250 mg/kg), cis-flupenthixol (0.05, 0.5 and 2 mg/kg) and haloperidol (0.05, 0.5 and 2 mg/kg) increased extracellular levels of DOPAC and HVA while having little effect on 5HIAA. In contrast to the effect on dopamine levels the changes in DOPAC and HVA followed similar time courses and were of similar magnitude independent of the neuroleptic used. The response of the dopamine metabolites seemed to occur at lower doses of the neuroleptics than the response of dopamine release itself. Furthermore, there was no close relationship between changes in dopamine as compared to changes in DOPAC and HVA. Finally, there was no correlation between any of the neurochemical changes measured and the occurrence of catalepsy. These data suggest that neuroleptic drugs have two separate actions on the dopamine neuron in vivo, one causing an increase in dopamine release and another producing an increase in dopamine metabolism, which is probably a consequence of increased dopamine synthesis. Furthermore neither of these effects are related to catalepsy.